USING TOPICAL ANTIFUNGAL AGENTS
Often patients are required to apply topical drugs for fungal infections of the skin. A majority of the adverse effects that occur with topical drugs are a result of applying the drug improperly. Typically, if applied correctly, the drug usually is not systemically absorbed. However, many times, patients think that if a little or some is good, then "more is better." Applying more than the amount necessary increases the patient's risk for systemic absorption. To ensure that the patient applies the topical antifungal drug properly, the nurse includes the following points in the teaching plan:
Gather all necessary supplies and wash hands before starting.
Wash the area first to remove any debris and old drug.
Pat the area dry with a clean cloth.
Open the container (or tube) and place the lid or cap upside down on the counter or surface.
Use a tongue blade, gloved finger (either with a nonsterile gloved hand or finger cot), cotton swab, or gauze pad to remove the drug, then apply it to the skin.
Wipe the drug onto the affected area using long smooth strokes in the direction of hair growth. Apply a thin layer of drug to the area (more is not better).
Use a new tongue blade, applicator, or clean gloved finger to remove additional drug from the container (if necessary). Apply a clean, dry dressing (if appropriate) over the area.
determined. Renal impairment can cause accumulation of the drug.
ITRACONAZOLE. Although rare, the patient may develop hepatitis during itraconazole administration. The nurse closely monitors the patient for signs of hepatitis, including anorexia, abdominal pain, unusual tiredness, jaundice, and dark urine. The primary health care provider may order periodic liver function tests.
Was this article helpful?